What would you recommend for a patient with terminal agitation?
—Ann Lorden, RN
Agitation in an end-of-life setting is frequently multifactorial, and can be complicated by the presence of concomitant delirium. Prior to initiating pharmacologic treatments, you should account for any factors that may cause agitation, such as management of uncontrolled pain, removal of noncritical medical devices (eg, feeding tubes), correction of metabolic abnormalities, and other measures to ensure the patient’s comfort. The patient’s medicines should also be reviewed, as some may cause delirium and contribute to agitation (eg, antihistamines, tricyclic antidepressants).
Medications that have been used to manage agitation and delirium include haloperidol, benzodiazepines (such as midazolam), and the atypical antipsychotics (eg, quetiapine [Seroquel]).1 Unfortunately, as with many other end-of-life scenarios, clinical data in this specific setting is limited. When selecting an agent, important factors are be aware of the route by which the agent is administered as well as patient-specific factors that may affect tolerability and efficacy, such as renal or hepatic dysfunction, other medical conditions the patient is experiencing, and drug interactions with other medications.
Lisa Thompson is a clinical pharmacy specialist in oncology at Kaiser Permanente, Colorado.
1. Quijada E, Billings JA. Pharmacologic management of delirium; update on newer agents, 2nd ed. EPERC Fast Facts and Concepts. http://www.eperc.mcw.edu/EPERC/FastFactsIndex/ff_060.htm. Accessed May 8, 2014.